Skip to main content

Why we need better information on the side-effects of statins

In a response to an editorial published in the BMJ by Dr Fiona Godlee, I discuss the need for better information to be available on the side-effects of statins. This is a a key issue in the debate about trying to widen the use of statins because of the discordance between rates of side-effects of statins in clinical trials and in clinical practice.

In clinical trials, the incidence of side effects from statins is low and similar in the intervention and placebo groups.[1] In contrast, observational studies using primary care databases report a much higher rate of potentially serious side effects (such as myopathy and renal failure) in people taking statins.[2, 3] Even these rates derived from clinical records may under-estimate the true incidence of side effects in people taking statins because not all patients with side effects will inform their doctor and not all doctors will enter a relevant diagnostic code in the patient’s electronic medical record.

Many general practitioners will be familiar with patients who report that they have experienced side effects after starting statins. These side effects are often severe enough for patients to stop taking statins. Of course, it is possible that the side effects that patients experience after starting statins are either coincidental or psychosomatic and nothing to do with their statin therapy. It is also possible that previous clinical trials (most of which were carried out many years ago) under-recorded the side effects of statins.

Statins are highly effective in lowering cardiovascular risk and improving clinical outcomes.[4] However, the question of what is the true incidence of side effects in people taking statins needs to be addressed urgently if doctors and patients are to be encouraged to increase their use, particularly in people with lower levels of cardiovascular risk.

You can also read my blog on barriers to increasing the use of statins for the primary prevention of CVD on the BMJ Blogs Site.

References
1. Finegold JA, Manisty CH, Goldacre B, et al. What proportion of symptomatic side effects in patients taking statins are genuinely caused by the drug? Systematic review of randomized placebo-controlled trials to aid individual patient choice. Eur J Prev Cardiol. Epub ahead of print 12 March 2014. DOI: 2047487314525531.

2. Molokhia M, McKeigue P, Curcin V, et al. Statin induced myopathy and myalgia: time trend analysis and comparison of risk associated with statin class from 1991–2006. PLoS One 2008;3:e2522.

3. Hippisley-Cox J, Coupland C. Individualising the risks of statins in men and women in England and Wales: population-based cohort study. Heart 2010;96:939-47.

4. Cholesterol Treatment Trialists’ (CTT) Collaborators. The effects of lowering LDL cholesterol with statin therapy in people at low risk of vascular disease: meta-analysis of individual data from 27 randomised trials. Lancet2012;380:581-90.

Comments

Popular posts from this blog

Can GPs issue private prescriptions to NHS patients?

The NHS prescription charge in England is currently £8.60 per item. At this level, many commonly prescribed drugs will cost less than the prescription charge and so some NHS patients may occasionally ask if they can have a private prescription rather than an NHS prescription.

In the past, some GPs have been advised that they could issue both an NHS FP10 and a private prescription, and let the patient decide which to use. But the British Medical Association's General Practice Committee has obtained legal advice that said under the current primary care contract, GPs in England may not issue a private prescription alongside or as an alternative to an NHS FP10 prescription. In any consultation where a GP needs to issue an FP10, the concurrent issue of a private prescription would be a breach of NHS regulations.

The issuing of a private prescription in such circumstances could also be seen as an attempt to deprive the NHS of the funds it would receive from the prescription charge. Fur…

What will Brexit mean for the NHS?

On the 29 March 2017, the Prime Minister of the UK Theresa May, formally notified the European Union (EU) Council President, Donald Tusk, of the UK’s intention to leave the EU. Theresa May’s letter to Donald Tusk triggers a two-year process during which the UK will have to negotiate both the terms of its exit from EU and the arrangements that will replace those we have had for over 40 years with the other member states of the EU. The consequences of the United Kingdom’s departure from the EU (commonly referred to as ‘Brexit’) will be wide-ranging and will affect all areas of UK’s society, including the National Health Service (NHS).

For the NHS, Brexit comes at a time when it faces many other major challenges. These include severe financial pressures, rising workload, increased waiting times for both primary care and specialist services, and shortages of health professionals in many key areas (such as in general practice and in emergency departments). The NHS also faces challenges fr…

Dr Demis Hassabis, Co-Founder and CEO of DeepMind, Speaks about AI in Healthcare

On 28 September 2017, I attended the Annual Institute of Global Health Innovation Lecture: Artificial General Intelligence and Healthcare, delivered by Dr Demis Hassabis, co-founder and CEO of Google DeepMind. Artificial intelligence is the science of making machines smart argued Dr Hassabis, so how can we make it improve the healthcare sector? Dr Hassabis then went on to describe the work that DeepMind was carrying out in healthcare in areas such as organising information, deep learning to support the reporting of medical images (such as scans and pathology slides), and biomedical science. Dr Hassabis also discussed the challenges of applying techniques such as reinforcement learning in healthcare. He concluded that artificial intelligence has great scope for improving healthcare; for example, by prioritising the tasks that clinicians had to carry out and by providing decision support aids for both patients and doctors. Dr Hassabis also discussed some of the ethical issues in using …